Alert archive / Hawaii / High Wind Warnings in 2014

High Wind Warning 14, NWS Honolulu, HI

December 25, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Dec 25, 2014, 3:21 PM HST for Hawaii County, Hawaii. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 25, 2014, 3:21 PM HST (01:21 UTC)
Expired
Dec 25, 2014, 11:39 PM HST
In force
8 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2014-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2014-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

677 
WWHW70 PHFO 260121
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
321 PM HST THU DEC 25 2014

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS...

.WINDS OVER THE BIG ISLAND SUMMITS HAVE ONCE AGAIN STRENGTHENED
THIS AFTERNOON AND ARE EXPECTED TO CONTINUE THROUGH MIDNIGHT.
THE WINDS WILL DECREASE SLIGHTLY BUT REMAIN STRONG THROUGH FRIDAY.

HIZ028-261000-
/O.UPG.PHFO.WI.Y.0035.000000T0000Z-141226T0400Z/
/O.NEW.PHFO.HW.W.0014.141226T0121Z-141226T1000Z/
BIG ISLAND SUMMITS-
321 PM HST THU DEC 25 2014

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT HST TONIGHT. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...WEST 50 TO 75 MPH WITH LOCALIZED GUSTS OVER 90 MPH

* TIMING...THROUGH MIDNIGHT HST TONIGHT.

* IMPACTS...TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL
  WINDS SUBSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS ARE EXPECTED TO BE AT LEAST
56 MPH...WITH GUSTS OVER 66 MPH.

&&

$$
1 follow-up statement
846 
WWHW70 PHFO 260939
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1139 PM HST THU DEC 25 2014

HIZ028-261045-
/O.CAN.PHFO.HW.W.0014.000000T0000Z-141226T1000Z/
BIG ISLAND SUMMITS-
1139 PM HST THU DEC 25 2014

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
WIND WARNING. 

WIND SPEEDS OVER THE SUMMITS HAVE DIMINISHED BELOW THE THRESHOLD FOR
A HIGH WIND WARNING OR EVEN A WIND ADVISORY.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 25, 10:00 AM HST, 5 hours 21 minutes earlier.

Area forecast discussion, Dec 25, 10:00 AM HST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST THU DEC 25 2014

.SYNOPSIS...
AS AN UPPER LEVEL TROUGH AND A DEVELOPING SURFACE LOW NORTH OF THE
ISLANDS GRADUALLY MOVE AWAY FROM THE STATE TODAY...A DECREASE IN
SHOWERS FOR THE AREA IS EXPECTED. DRIER WEATHER IS EXPECTED FOR
UPCOMING WEEKEND...WITH MODERATE NORTHERLY WINDS. WINDS WILL SHIFT
TO A MORE TYPICAL TRADE WIND REGIME BY LATE SUNDAY AND INTO EARLY
NEXT WEEK.

&&

.DISCUSSION...
MUCH QUIETER WEATHER HAS RETURNED TO THE ISLANDS THIS MORNING...WITH
MUCH LESS CLOUDS AND SHOWERS IN THE ISLAND VICINITY. THE UPPER LEVEL
TROUGH THAT BROUGHT ATMOSPHERIC INSTABILITY OVER THE ISLANDS HAS
LIFTED FAR NORTH ENOUGH TO ALLOW AIR MASS ACROSS THE STATE TO BECOME
MORE STABLE. A SURFACE LOW HAS DEVELOPED NORTH OF THE STATE EARLIER
THIS MORNING AND WILL STAY NORTH...WHILE AN ASSOCIATED FRONT
EXTENDING FROM THIS LOW REMAINS EAST OF THE ISLANDS AS EXPECTED. IN
TURN...DRIER NORTHWESTERLY WINDS SOUTH OF THIS SURFACE LOW ARE
SPREADING ACROSS THE STATE. LATEST SATELLITE IMAGERY STILL SHOW
PATCHES OF LOW CLOUDS IN THE ISLAND VICINITY...THOUGH RADAR DATA
INDICATE NOT MUCH...IF ANY PRECIPITATION IS ASSOCIATED WITH THESE
CLOUDS. THERE WILL PROBABLY BE SOME MOISTURE ASSOCIATED WITH THE
SURFACE LOW REACHING THE ISLANDS THROUGHOUT THE DAY UNDER THE
NORTHWESTERLY WIND FLOW...BRINGING A FEW SHOWERS TO THE AREA.

WINDS AT THE BIG ISLAND SUMMITS HAVE EASED A BIT AS THE UPPER LEVEL
TROUGH LIFTS NORTH THIS MORNING...THOUGH WIND SPEED REMAINS HIGH
ENOUGH REACHING ADVISORY LEVELS AT THIS TIME. THEREFORE HAVE
REPLACED THE WIND WARNING WITH AN ADVISORY. DO EXPECT THE WINDS TO
CONTINUE DECREASE A LITTLE MORE THROUGH THE REST OF THE DAY AND MAY
LOWER TO BELOW ADVISORY LEVELS BY THIS EVENING.

A RATHER DRY AND STABLE AIR MASS IS EXPECTED TO PREVAIL ACROSS THE
STATE FOR THE WEEKEND. THEREFORE THE STATE WILL SEE MAINLY FAIR
WEATHER DURING THE PERIOD...WITH COOLER TEMPERATURES AND NORTHERLY
WINDS. WINDS WILL TURN BACK TO A MORE TYPICAL TRADE WIND PATTERN
LATE SUNDAY AND INTO EARLY NEXT WEEK AS A RIDGE MOVES TO THE NORTH
OF THE STATE.

LATEST MODEL SOLUTIONS CONTINUE TO SHOW THE NEXT FRONTAL SYSTEM FROM
THE NORTHWEST ADVANCING TOWARDS THE ISLANDS DURING THE EARLY PART OF
NEXT WEEK. SOLUTIONS THEN DIVERGE QUITE A BIT ON DEVELOPMENT OF THE
MAIN LOW PRESSURE SYSTEM THAT THIS FRONT IS ASSOCIATED...WITH ECMWF
HAVING THE SURFACE LOW CLOSER TO THE ISLANDS WHILE GFS HAS THE LOW
MUCH FURTHER NORTH NORTHEAST OF THE STATE. THIS WILL HAVE A BIG
IMPLICATION IN TERMS OF THE WINDS OVER THE ISLANDS. FORECAST
CONFIDENCE CONTINUES TO REMAIN LOW ON THE EXTENDED PERIOD.

&&

.AVIATION...
TEMPORARY MVFR CIGS MAY IMPACT PHNY PERIODICALLY THROUGH THE DAY.
OTHERWISE...PREDOMINANTLY VFR CONDITIONS ARE EXPECTED AT THE
TERMINALS THROUGH THE TAF FORECAST PERIOD.

STRONG WINDS TO THE E AND SE OF MAUI INCLUDING THE BIG ISLAND IS
RESULTING IN MOD AND ISOL SEV TURB BASED ON PILOT REPORTS. AS A
RESULT AIRMET TANGO IS IN EFFECT AND WILL LIKELY BE NEEDED THROUGH
THE AFTERNOON.

&&

.MARINE...
LATEST READINGS FROM THE NEAR SHORE BUOYS SHOWED SOME DECREASE IN
THE SHORT PERIOD WIND WAVE AS WELL AS THE SLIGHTLY LONGER PERIOD
SWELL. THE READINGS STILL SUPPORT A HIGH SURF ADVISORY FOR NORTH
FACING SHORES OF THE SMALLER ISLANDS AT TIME. AS THE NUMBERS
CONTINUE TO TREND DOWN...THE ADVISORY IS STILL ON TRACK TO BE TAKEN
DOWN BY THIS EVENING. ANOTHER MODERATE NORTHWEST SWELL IS EXPECTED
TO ARRIVE FRIDAY NIGHT...PEAKING ON SATURDAY BEFORE DECREASING A
LITTLE ON SUNDAY. A REINFORCING NORTHWEST SWELL WILL ARRIVE ON
MONDAY.

WITH THE DECREASING WAVE AND SWELL...THE COMBINED SEAS HEIGHTS ARE
SUBSIDING AS WELL THIS MORNING. A SMALL CRAFT ADVISORY FOR MUCH OF
THE EXPOSED COASTAL WATERS REMAINS IN EFFECT THROUGH THIS
EVENING...AND WILL PROBABLY BE NOT NEEDED AFTERWARD. WINDS ARE
EXPECTED TO STAY BELOW SMALL CRAFT CRITERIA FOR THE COASTAL WATERS
IN THE NEXT FEW DAYS...THOUGH THE PENDING MODERATE NORTHWEST SWELL
BY THE WEEKEND MAY BRING THE COMBINED SEAS TO ADVISORY LEVEL FOR THE
EXPOSED COASTAL WATERS BRIEFLY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY THROUGH 6 PM HST THIS EVENING FOR NORTH FACING
SHORES OF NIIHAU...KAUAI...OAHU...MOLOKAI AND MAUI.

WIND ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL 6 PM HST THIS
EVENING.

SMALL CRAFT ADVISORY THROUGH 6 PM HST THIS EVENING FOR ALL HAWAIIAN
WATERS EXCEPT FOR MAUI LEEWARD WATERS...BIG ISLAND LEEWARD WATERS
AND BIG ISLAND SOUTHEAST WATERS.

&&

DISCUSSION/MARINE...HUI
AVIATION...JELSEMA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 3:35 AM HSTWind AdvisoryHFOHawaii12 hr

Nearby

High Wind Warnings in Hawaii, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.